I was wondering if anyone has ever had reactions to plaquenil ?
I have been on plaquenil 100mg for two weeks and it was doing great, until this past weekend. I got acne /rash type stuff on my neck,back & face so a little worried/frustrated with it. I do know I am having a flare up but the acne type stuff is a separate type of rash/acne. Anyone's insight would be great! I will be contacting my doc but just could use some advice or input.
Last edited by Angelaaljr77; 11-13-2012 at 06:36 PM.
Angela, I've never had a skin reaction to Plaquenil. But as I wrote in a separate thread, when I rethought your multiple rash comments this morning, I started to wonder about your OVERALL TIMELINE. As in, when did each distinct rash appear? Before you schedule a new appt., maybe you could draw a timeline, incl. onset of GI problems, GI meds, all other meds, your GI surgery, your SCLE lesions, any prolonged sun exposure, your Plaquenil start date, etc.
I just found various skin problems possible with IBD = INFLAMMATORY BOWEL DISEASE. (I used caps because IBD is separate & distinct from IBS = Irritable Bowel Syndrome, which is a lesser, non-inflammatory disorder.) I don't remember if you said WHAT your serious GI problems were diagnosed as...? Anyhow, below are a few skin conditions/rashes I read about that are possible in IBD's like Crohn's, Ulcerative Colitis, and Celiac---all of which can co-exist with lupus, btw. (Note this list is just a sampling, there are more.) So, a 64k question could be: could you have one (or more) *GI-related* skin problems, in addition to having *lupus* rashes?
ERYTHEMA NODOSUM, red bumps on shins, ankles, sometimes arms; seen in Ulcerative Colitis and Crohn's.
APHTHOUS STOMATITIS are oral canker sores.
ACRODERMA TITUS ENTEROPATHICA is flaky skin on face, hands, feet; seen in people with zinc deficiency caused by chronic diarrhea.
VASCULITIS = reddened areas that can sometimes ulcerate.
Of course, these are only thoughts from a dumb patient (meaning me, NOT YOU!), but maybe worth reading up on, then discussing with your multiple specialists. I sure hope you get an appt. soon, and that it's helpful. Looking forward to your updates & wishing you good luck and speedy answers. Sending hugs, always, Vee
Your educated,research is very helpful to me. I haven't found as much great detailed info. Online like you have so this is great stuff for me to look into...I am planning to call my doc today. I believe you maybe right on with the GI problems as I have been having diarrhea for quit sometime now. which I do know is associated with IBS and was diagnosed with years ago..
I will keep you updated...
Hi. The non-lupus rashes I read about are more associated with Inflammatory Bowel Disease (IBD), as opposed to Irritable Bowel Syndrome (IBS).
IBD includes things like Ulcerative Colitis and Crohn's. And several other autoimmunes, like Celiac and Vasculitis, can also can wreak havoc on the upper &/or lower GI tract.
IBS is really a lesser problem. I think it's considered "functional", not "erosive". In contrast, IBD's can be "erosive", they can cause far more severe problems, they can require surgery, and they can be life-threatening if left undiagnosed and untreated.
When I had chronic GI problems, my doctors put me thru diagnostic tests repeatedly (upper/lower GI series, sigmoidoscopies, colonoscopies), because they needed to rule the more serious inflammatory bowel diseases (IBD's) either in or out. When they didn't find evidence of IBD, *only then* could they safely say I had something lesser, meaning "just" IBS.
I'm glad you're calling your doctor today, and I really hope you see a gastroenterologist soon---especially in light of your previous surgery! And if you need GI meds that you haven't ever been prescribed, you'll get a shot at those, too. Please let us know what happens next. With my best wishes to you + big hugs, Vee
I had a colonoscopy done about 5 years ago and it was normal so that's when they diagnosed me with IBS. I did call the doc but he's out for the holidays..my luck! So hopefully after the holidays I can get in...for now peptobismol will help.
Angela, a few more questions you could (possibly) review with your doctors, now or down the road:
Which IBD's (inflammatory bowel diseases) and similar conditions (Celiac, vasculitis, etc.) are most associated with bowel obstruction AND rashes; and have you had ALL the appropriate tests?
Have you taken meds for IBS, or for any other GI condition? If yes, did any actually help? (I took an IBS med for years, Librax and another I can't recall.)
My current rheumatologist seemed to find it amusing that I dutifully took IBS pills for years that never helped, and asked, "Didn't that TELL you something?" Yep, it sure did, but my then-doctors didn't hear me. But I have a strong sense that YOU'LL do a much better job getting your questions addressed! Good luck---we're rooting for you! Hugs, Vee
Last edited by VeeJ; 11-16-2012 at 01:33 AM.
Reason: forgot something
I was reading up on *vasculitis* & *celiac* disease...omg! I am so surprised the docs never even thought to check for either of those. Most of the symptoms I have. Especially with the vasculitis, i found what they call " mononueritis multiplex" a type of RV with these symptoms, got the wrist that "drops" , muscle weakness, direaha and many of the symptoms of lupus SCLE. I was looking at my blood work results and everything was normal but my ANA titter,speckled 1:80, low C3 of 67 & the Russell venom test was 26.2 (expected range 25.0-45.0) so my doc said it was on the low end,which she wants to retest in the future. As for *irritable bowel disease* the blood work was not tested for that I noticed. the test is the ESR & C protiens and a few more that i were done (normal) so very confusing. I guess this is definitely something to mention to the doc! My test was negative for RA though..so that's why doc said I have fibromyalgia w/ lupus. Now reading up this other stuff, maybe I have RV,celiac & fibromyalgia w/ the lupus.
Another thing, I do know I have had problems since childhood with is bowels & gastro issues. I remember going to the doc for it ,but they would just tell my mom to make sure "I got plenty of fiber", which at the time , being a child I hated veggies,mom made me eat them & chalked it up for not eating right, I never was overweight or anything,actually skinny. I figured it was nothing surious. my mom never thought anything more until now...all this stuff is starting to all come together nowlike a puzzle. It seems we are more our own docs to diagnose ourselves. I thought I was at the end of the road but now, just going down it more..but for the best! To more better days...
Angela, hi. It is possible that your drs. DID do certain blood tests for vasculitis & Celiac, but just didn't tell you? That probably happens more often than we realize, so the only way to know is to ask.
IBS: I think it's a "diagnosis of exclusion", meaning the diagnostician has to first rule out BIG things like the IBD's, Celiac, vasculitis, etc.
All the above are diseases (or conditions), but I think "Russell Viper Venom" is a TEST, used evaluating for Antiphospholipid Syndrome (APS), which you can read about in the "sticky post" section at the top of the thread list. (APS can cause clots & other things as well.) Also, I think certain results can hint at some rare inherited "factor deficiencies" (like Leiden or Factor X, neither of which I understand at all).
Well, gee... this is a ONE BIG PLATEFUL of thoughts, and some could be flat-out wrong! (Just being honest. ) But you're reading, forming questions, and looking back at your life history; and I think that's really important given your major bowel surgery and other issues. I hope you talk with your rheumatologist, to make sure your GI issues have given the attention they deserve, that YOU deserve. Like I said, all sorts of things may have been considered, but I'd want reassured that they were. And if not, then now's the time! Good talking with you. Keep us posted. We'll be thinking of you. All my best, Vee
I have always asked my Drs to note "brand name Plaquenil" on my scripts, because I have heard that some of the generic brands can cause problems like rashes. It costs more, WHEW, but whenever the dr or pharmacist tries to get me to switch away from brand name Plaquenil, I refuse--because it works for me and has minimal side effects! Just thought you might not realize that there are different Plaquenils, with different ingredients available.
Last edited by kidd123; 11-17-2012 at 06:51 AM.
Happy Holidays All. I am newly diagnosed with lupus and fibro and was given plaquenil. I have been taking it for 3 months now and it is working well for me. No more flushing, hair loss has stopped but I have been getting little pimple things on my shoulders, back and butt cheeks (and yes sometimes I literally have to scratch my ***) There are very tiny, some of them itch and I usually get one at a time. Seems like forever for it to go away. Never had a rash anywhere except my face cheeks when flushing but is all gone now. Had IBS almost all my life but never had a name to go with it. More severe since diagnose. Plaquenil has been a God send to me and hope it continues to be. Best wishes to all.